Alert archive / Minnesota / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

August 15, 2016Yellow Medicine County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 15, 2016, 5:52 PM CDT for Yellow Medicine County, Minnesota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2016, 5:52 PM CDT (22:52 UTC)
Expired
Aug 15, 2016, 6:30 PM CDT
In force
38 min
Issued by
NWS Twin Cities, MN

County Yellow Medicine County, MN

The radar

The Sioux Falls radar (KFSD), 158 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1280 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

137 
WWUS83 KMPX 152252
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
552 PM CDT MON AUG 15 2016

MNZ064-152330-
YELLOW MEDICINE-
552 PM CDT MON AUG 15 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN YELLOW MEDICINE
COUNTY...

AT 552 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER
CLARKFIELD...OR 11 MILES SOUTH OF MONTEVIDEO...MOVING EAST AT 10 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GRANITE FALLS...CLARKFIELD...HANLEY FALLS...
HAZEL RUN AND GRANITE FALLS AIRPORT.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 U.S. HIGHWAY 212 BETWEEN MILE MARKERS 44 AND 49.
 U.S. HIGHWAY 59 BETWEEN MILE MARKERS 94 AND 102.

LAT...LON 4486 9582 4485 9560 4482 9554 4466 9557
      4475 9586
TIME...MOT...LOC 2252Z 288DEG 11KT 4479 9575 

$$

BORGHOFF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 15, 3:59 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 15, 3:59 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
359 PM CDT MON AUG 15 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 359 PM CDT Mon Aug 15 2016

One compact short wave is lifting northeast across central MN
late this afternoon. Other than a few showers, not much of
significance has accompanied it. Heights are building slightly,
and with subsidence behind it as evident in satellite imagery, the
amount of additional activity should be limited for much of the
overnight hours. The general troughiness will, however, remain in
place with the atmospheric river from east Texas up through
Michigan continuing to halt the progression of the large scale
flow. Reduced PoPs to slight chance across much of western
Minnesota tonight.

Mid and high level cloud cover should prevent the formation of
widespread fog again tonight, but a minima will be in place across
western WI. With calm winds and increasing humidity, felt it was
prudent to keep the fog mention in.

Another short wave will rotate southeast across the CWA Tuesday.
Pwats increasing to between 1.5-1.75 inches, and weak to moderate
skinny CAPE thanks to generally poor lapse rates should allow for
scattered to numerous thunderstorm development mostly south and
east of St. Cloud by early afternoon. Mid level flow will be
quite weak and should greatly limit severe potential aside from a
few loosely organized clusters capable of gusty winds. The weak
wind field will also allow for slow moving storms dictated more
by outflow boundaries than the mean flow. MBE velocities average
less than 7-8 kts. So, heavy rain will be a threat once again. QPF
grids represent a large scale average, but fully expect pockets
of 1-2+ inches that cannot be resolved this far out.

.LONG TERM...(Tuesday night through Monday)
Issued at 359 PM CDT Mon Aug 15 2016

The extended forecast concerns remain timing of next front
thursday night/friday and the cooling trend into the weekend.

Initial front exiting the region later Tuesday night...with dry
conditions developing WEdnesday and most of Thursday. Warming
ahead of next front will bring small chance of thunder to the
western cwa by Thursday afternoon. Thermal ridging with surface
warm front lifting over the area will be area of greatest severe
weather concern by Thursday evening. SPC day4 outlook looks good.

Models consistent with strong cold front moving east over the
region Friday with the severe weather threat shifting into
Wisconsin. Much cooler and drier conditions move in for the
weekend...with highs struggling to warm through the 70s and
dewpoints dropping into the 40s.

Timing of the next chance of showers/thunder comes in for next
Monday as another frontal system affects the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 109 PM CDT Mon Aug 15 2016

VFR conditions expected through this evening, then some fog may
form again over western WI. Scattered showers are expected to
persist across central and western MN through the period, with a
few storms also possible.

KMSP...It appears the shower activity will remain west until
Tuesday afternoon when more widespread showers and storms develop.

/OUTLOOK FOR KMSP/
Wed...VFR. Wind NW 5 kts.
Thu...VFR. Slgt Chc MVFR/TSRA late. Wind S 5-10 kts.
Fri...VFR. Chc MVFR/TSRA. Winds S 10-15 kts.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

SHORT TERM...BORGHOFF
LONG TERM...DWE
AVIATION...BORGHOFF
Hazardous weather outlook, Aug 15, 1:04 PM CDT, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
104 PM CDT MON AUG 15 2016

MNZ041>045-047>052-054>062-064>070-073>077-082>085-091>093-161815-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-
MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-YELLOW MEDICINE-RENVILLE-
MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-REDWOOD-BROWN-NICOLLET-LE SUEUR-
RICE-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-
104 PM CDT MON AUG 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT...BUT SEVERE
WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH TUESDAY NIGHT AND
AGAIN AT THE END OF THE WEEK. SOME SEVERE WEATHER IS POSSIBLE...
PARTICULARLY WITH A STRONG COLD FRONT THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ053-063-078-WIZ014>016-023>028-161815-
CHISAGO-WASHINGTON-GOODHUE-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-
PEPIN-CHIPPEWA-EAU CLAIRE-
104 PM CDT MON AUG 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
MINNESOTA...SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST
CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH TUESDAY NIGHT AND
AGAIN AT THE END OF THE WEEK. SOME SEVERE WEATHER IS POSSIBLE...
PARTICULARLY WITH A STRONG COLD FRONT THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

BORGHOFF

In the hours before

Special weather statement, Aug 15, 5:52 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
552 PM CDT MON AUG 15 2016

MNZ064-152330-
YELLOW MEDICINE-
552 PM CDT MON AUG 15 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN YELLOW MEDICINE
COUNTY...

AT 552 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER
CLARKFIELD...OR 11 MILES SOUTH OF MONTEVIDEO...MOVING EAST AT 10 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GRANITE FALLS...CLARKFIELD...HANLEY FALLS...
HAZEL RUN AND GRANITE FALLS AIRPORT.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 U.S. HIGHWAY 212 BETWEEN MILE MARKERS 44 AND 49.
 U.S. HIGHWAY 59 BETWEEN MILE MARKERS 94 AND 102.

LAT...LON 4486 9582 4485 9560 4482 9554 4466 9557
      4475 9586
TIME...MOT...LOC 2252Z 288DEG 11KT 4479 9575

BORGHOFF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 6:30 PM CDTSpecial Weather StatementMPXYellow Medicine45 min

Nearby

Special Weather Statements in Minnesota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.